Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 21, 2021, 3:09 PM EDT for Jefferson County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 3:09 PM EDT (19:09 UTC)
- Expired
- Aug 21, 2021, 4:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 30
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 63 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WWUS81 KBUF 211909
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Sat Aug 21 2021
NYZ007-212015-
Jefferson NY-
309 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Redwood, or 12 miles southwest of Gouverneur,
moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall may result in
ponding of water in poor drainage areas.
Locations impacted include...
Kring Point State Park, Redwood, Philadelphia, Alexandria Bay,
Theresa, Antwerp, Plessis, Oxbow and Muskellunge Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4440 7583 4439 7584 4432 7568 4426 7553
4424 7551 4413 7571 4434 7598 4435 7595
4440 7586
TIME...MOT...LOC 1908Z 143DEG 17KT 4425 7568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:11 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 21, 1:11 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 111 PM EDT Sat Aug 21 2021 .SYNOPSIS... A warm and humid airmass will remain in place for the rest of the weekend, allowing for a few scattered showers and thunderstorms mainly during the afternoon and early evening today and again Sunday. Heat and humidity will continue through the middle of next week, along with the chance of a few spotty showers and thunderstorms. && .NEAR TERM /THROUGH SUNDAY/... Radar imagery showing a few diminishing showers over the Niagara Frontier and western Lake Ontario, with developing heavier showers east of Lake Ontario and across Central NY. A weak mid level closed low over West Virginia and southwest PA this afternoon will drift east into the Mid Atlantic through Sunday, with a weak inverted trough in the mid levels extending northward into the eastern Great Lakes. Weak vorticity maxima will continue to drift north and west across our region in response to flow around this weak mid level low, and a feed of Atlantic moisture will also continue. Given how weak the forcing is, most of the showers and thunderstorms through the rest of the weekend will be closely tied to the diurnal cycle, with peak coverage during the afternoon today and Sunday. Hurricane Henri will also move northward to the east of this system, but have no direct impact on our area. This afternoon and early evening expect showers and a few thunderstorms to continue to develop as diurnal heating peaks, with the best coverage across the eastern Lake Ontario region and the western Finger Lakes where the deepest moisture resides and forcing ahead of a weak vorticity maxima provides an added boost. Coverage of rain will be more sparse across far Western NY near Lake Erie, but a few showers are still possible here as well. The showers and storms will taper off by mid evening as the boundary layer stabilizes. Plenty of low/mid level moisture will remain in place overnight with partly to mostly cloudy skies. Despite the cloud cover, abundant low level moisture and weak surface winds will allow for patchy fog to develop. The most widespread fog will be across the valleys of the Southern Tier and western Finger Lakes. The fog will dissipate by mid morning Sunday. The abundant low level moisture will combine with diurnal heating to support scattered showers and thunderstorms in the afternoon, mainly across the higher terrain inland from Lakes Erie and Ontario. Developing north/northwest flow will allow stable lake shadows to spread inland across the lake plains in the afternoon, decreasing the chance of rain close to the lakes. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Sunday night, showers should diminish from west to east with the loss of daytime heating, but with the tropical airmass and the tropical storm to the east, showers should still linger through the night for the eastern portions of the area. Monday, again another active day, with showers and thunderstorms possible, especially for the eastern portions of the area. But daytime heating and a tropical airmass will provide for the chance of showers and storms across a good portion of the area. The track of Tropical Storm Henri will be monitored closely as the western edge of the storm may approach the North Country during the day on Monday. Most guidance doesn't push the system that far west, but a few global models continue to push the system slightly closer to these eastern portions of the forecast area. If Tropical Storm Henri does end up tracking east a bit quicker on Monday, then that will also pull the upper level trough east as the storm gets phased into the upper level pattern. This would result in less showers overall as well for the entire area as some of the moisture will push east and the upper level support of the trough will exit the area. Monday night, any showers and storms should taper off from west to east after sunset. Tropical Storm Henri should track away from the area on Monday night, further reducing the potential for showers/rain associated with the system. Daytime temperatures on Sunday and Monday will be in the upper 70s to mid 80s with humid conditions making both days uncomfortable. Night time lows will be in the low 60s to near 70 each night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A shift in the upper level pattern will lead to some quieter weather for most of the long term period. Warm temperatures and fairly humid conditions will persist through the week before a cold front moves through late Wednesday into Thursday. This will also provide the best chance for showers and thunderstorms during the long term period. Behind the passing cold front, temperatures will cool to near normal and humidity levels will also lowers as an area of high pressure over southern Canada tracks east along the international border. Temperatures will be in the low to upper 80s for Tuesday and Wednesday, and cool some to the upper 70s to mid 80s for Thursday. Once the cold front has fully crossed the area, and cold air advection cools temps, highs on Friday will be in the low to upper 70s. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms will expand in coverage through mid to late afternoon with the peak of diurnal instability. The best coverage is expected to be east and southeast of Lake Ontario where the best forcing and instability reside. A few of the heavier showers will reduce visibility to MVFR or lower briefly, otherwise VFR will prevail outside the showers through this evening with plenty of diurnal cumulus inland from the Great Lakes. Most of the showers will end by mid to late evening as daytime instability wanes. This will leave partly to mostly cloudy skies overnight. Abundant low level moisture and light winds will allow for patchy fog to develop, with the fog widespread across the valleys of the Southern Tier and western Finger Lakes. Areas of IFR will be found in the fog. Fog will dissipate by mid morning Sunday, with low level moisture evolving into a diurnal cumulus field. The cumulus field will briefly have MVFR bases late morning through midday in some areas before lifting into VFR in the afternoon. Widely scattered showers and thunderstorms will develop again in the afternoon, especially across higher terrain well inland from the lakes. Outlook... Monday...Mainly VFR with the chance of mainly afternoon and early evening spotty showers and thunderstorms. Tuesday...VFR. Wednesday and Thursday...Mainly VFR. A chance of showers and thunderstorms. && .MARINE... Winds will remain light through early next week with negligible wave action. There will be a few scattered showers and thunderstorms each afternoon and evening which may produce locally higher winds in a few locations. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...SW LONG TERM...SW AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Aug 21, 5:18 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Sat Aug 21 2021 NYZ001>005-010>014-019>021-085-220930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 518 AM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-220930- Oswego-Jefferson-Lewis- 518 AM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There's a small chance that slow moving thunderstorms will produce locally heavy rainfall and flooding today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There's a small chance that slow moving thunderstorms will produce locally heavy rainfall and flooding on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Aug 21, 1:31 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
131 PM EDT Sat Aug 21 2021
NYZ007-211815-
Jefferson NY-
131 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson County through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adams Center, moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects and bring
down a few small tree limbs. Torrential rainfall may result
in ponding of water in poor drainage areas.
Locations impacted include...
Stony Point, Adams, Dexter, Henderson Harbor, Adams Center, Sackets
Harbor, Henderson, Smithville, Rodman, Lorraine, Chaumont, Belleville
and Point Peninsula.
This includes Interstate 81 between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4391 7585 4370 7590 4381 7632 4409 7618
TIME...MOT...LOC 1729Z 114DEG 9KT 4389 7597
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HitchcockSpecial weather statement, Aug 21, 2:18 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT Sat Aug 21 2021
NYZ007-008-211915-
Jefferson NY-Lewis NY-
218 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of Jefferson and
central Lewis Counties through 315 PM EDT...
At 216 PM EDT, numerous slow moving showers and thunderstorms were
located across central Jefferson and northern Lewis counties. These
storms were moving west at about 10 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects and bring
down a few small tree limbs. Torrential rainfall may result
in ponding of water in poor drainage areas.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, Lowville, Adams,
Dexter, Cedar Point State Park, Henderson Harbor, Barnes Corners,
Whetstone Gulf State Park, Denmark, New Bremen, Watson, Sackets
Harbor and Martinsburg.
This includes Interstate 81 between exits 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4380 7631 4389 7633 4392 7628 4393 7633
4391 7633 4412 7638 4414 7635 4420 7631
4420 7624 4423 7618 4409 7530 4367 7518
TIME...MOT...LOC 1816Z 114DEG 9KT 4386 7597
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HitchcockSpecial weather statement, Aug 21, 3:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Sat Aug 21 2021
NYZ007-212015-
Jefferson NY-
309 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Redwood, or 12 miles southwest of Gouverneur,
moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall may result in
ponding of water in poor drainage areas.
Locations impacted include...
Kring Point State Park, Redwood, Philadelphia, Alexandria Bay,
Theresa, Antwerp, Plessis, Oxbow and Muskellunge Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4440 7583 4439 7584 4432 7568 4426 7553
4424 7551 4413 7571 4434 7598 4435 7595
4440 7586
TIME...MOT...LOC 1908Z 143DEG 17KT 4425 7568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:31 PM EDT | Special Weather Statement | BUF | Jefferson | 44 min |
| Aug 21, 2:18 PM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 57 min |
| Aug 21, 3:13 PM EDT | Special Marine Warning | BUF | 47 min | |
| Aug 21, 5:21 PM EDT | Special Weather Statement | BUF | Chautauqua | 54 min |
| Aug 21, 6:00 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 4 hr |
| Aug 21, 6:55 PM EDT | Special Weather Statement | BUF | Cattaraugus | 50 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.